• question-icon

    Suggest treatment for elevated liver enzyme levels

default
Posted on Mon, 17 Jul 2017 in Blood Disorders
Question: Dear Doctor
I am 50 years old. During my annual checkup in July 2016, I found that my liver enzymes have been elevated to 153 & 198 for SGOT and SGPT respectively while, always my enzymes were normal in whole my life including my last check up of February 2015.
Within two months, enzymes have been elevated to SGOT= 403 and SGPT=586 when I had a liver biopsy together with some more lab tests (attach 1-6). Even though the results of ultrasound and fibro scan were ok and showed no abnormality, autoimmune hepatitis was diagnosed by my doctor who was a Gastroenterologist.
I went on 50 mg Prednisolone as well as 50 mg Azatuprine per day for three weeks which resulted in normal enzymes of SGOT 19 and SGPT 23.
Then my doctor reduced Prednisolone for 5 mg per week (i.e. taking Prednisolone was over and finished after 10 weeks) while still I was on Azatuprine in the February 2016 when the enzymes increased a little (SGOT 40, SGPT 60).
My doctor asked me to continue Azatuprine but as I felt nausea after having said medicine, my doctor substituted Merkaptopurin for it and now, I am on Merkaptopurin since four months ago (75 mg/day) and enzymes are the same as four months ago with no change (SGOT 40, SGPT 60).For your information, both my IGG and GGT are in normal range as attachment 7 (IGG=1379, GGT=13) and I am perfect and have no problem now.
Important and my main issue:
According to above (according to gastroenterologist) the diagnosis is autoimmune hepatitis while immunologist doctor, extremely believes that there is no autoimmune hepatitis and insist on stopping medicine!!!!!
Let me explain their both reasonings:
Gastroenterologist: despite all factors are normal (including negative ASMA and negative ANA –attach 2), the diagnosis is autoimmune hepatitis because FANA is positive and there is no evidence on viral hepatitis.
Immunologist: according to the test results of attachment 8, diagnosis could not be autoimmune hepatitis (for your information, these tests were done 5 days after starting Prednisolone).
Would it be possible to let me know which diagnosis is right?
Best Regards
doctor
Answered by Dr. Hardik Sanghvi 2 hours later
Brief Answer:
It is more likely to be autoimmune hepatitis.

Detailed Answer:
Hi, dear
I have gone through your question.
I can understand your concern.

Your liver enzymes level are high. Your viral hepatitis markers are negative. Biopsy report suggest autoimmune hepatitis. Your globulin levels are high.These all findings suggest possibility of autoimmune hepatitis.

ASMA, LKM antibodies, ANA all are negative. Their positivity is seen in 20 to 30% cases only. In rest of the cases all these definitive markers are negative.

So most reliable tool is histopathology.

However still it is very difficult to diagnose exactly. But in my opinion it's more likely to be autoimmune hepatitis.

Still please send me your all other reports. Like biopsy report, immunoglobulin levels, ultrasound , ANA and all reports you gave gone through. So that I can help you further.

Thanks for using health care magic. Wish you a very good health.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Hardik Sanghvi 13 hours later
Dear Dr. XXXXXXX Sanghvi

Would it be possible to let me know how can I send you all 8 attachments?

Rgds

XXXX
doctor
Answered by Dr. Hardik Sanghvi 4 hours later
Brief Answer:
You can upload your all reports.

Detailed Answer:
Hi, dear
I can understand your concern.

You can upload your all reports. Just like you have upload two reports. If you have any problems in uploading then you can contact our customer care department for help.

Thanks for using health care magic.
Wish you very good health.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Hardik Sanghvi 3 days later
Dear Dr. XXXXXXX Sanghvi

I uploaded missed reports.

Best Regards

XXXX
doctor
Answered by Dr. Hardik Sanghvi 18 hours later
Brief Answer:
Most probably it is autoimmune hepatitis.

Detailed Answer:
Hi, dear
I have gone through your question and your all reports.
I can understand your concern.

Your all markers for autoimmune hepatitis are negative. But histopathology reports suggest chronic hepatitis. Your all viral markers are negative. Your ANA is positive. Your liver enzymes are reduced after giving steroids.

So probably it is autoimmune hepatitis. Many a times all markers are negative and biopsy is the only finding. So in my opinion you may have autoimmune hepatitis. If you want to stop your medicine then consult your gastroenterologist and plan accordingly.

Hope I have answered your question. If you have any doubts then feel free to ask me. I will be happy to answer. Thanks for using health care magic. Wish you a very good health.
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Hardik Sanghvi

Hematologist

Practicing since :2008

Answered : 7039 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Viral hepatitis

doctor1 MD

hi, my mother ihas been diagnosed hepatitis b five days back,presently she is having jaundice which is 4.3.She is taking jaundice medicine to...

doctor1 MD

A year ago I got tested for HIV/STDs, when I called for my results they said everything was ok. but i was checking my blue cross blue shield...

doctor1 MD

Hi My mother is 79 years old. Suffering from jaundice since couple of months. of late she is complaining of loose motions. Please advise.

doctor1 MD

My bilirubin , total 2.05, bilirubin, direct 0.37,bilirubin,indirect 1.68 my body waight loss about 10 to15 kg

doctor1 MD

Hello, I was having symptoms of acute Viral Hepatitis with my SGOT and SGPT in thousands (1500 and 3000). With further diagnostics I am detected...

doctor1 MD

My wife was admitted in a hospital for 10 days due to acute Viral hepatitis A. She is diabetic since last 4-5 years.

When discharged from the...

Get personalised answers from verified doctor in minutes across 80+ specialties

172 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Hardik Sanghvi
  • Q - What does my blood report suggest?

  • Q - How long does Marijuana remain in our body after its intake?

  • Q - What does my MRI scan report indicate?

  • Q - What causes right side abdominal pain?

  • Q - What does my blood test result indicate?

  • Q - Suggest treatment for stomach cramps and pain in ribs

  • Q - What does HIV test result indicate?

  • Q - For how many days is Xanax detectable in urine?

  • Q - What causes excessive tiredness?

  • Q - What does the widal test reports indicate?

backtotop2